Weight Loss & Healthy Lifestyle Expert Forum
low weight
About This Forum:

Questions in the Weight Loss & Healthy Lifestyle forum are being answered by James Beckerman, MD, Cardiologist. This forum is for questions and discussions relating to: cooking tricks, diet books, exercise tips, fad diets, fitness, health and hype, healthy role modeling for children, living a "green" lifestyle, medical treatments for obesity, metabolic syndrome, obesity, restaurants, smoking cessation, supplements, surgical treatments for obesity, trends in dieting, weight-related medical conditions

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

low weight

hi there
due to extensive radiation i had previously, i am left with a low  body weight.
i am a 47yr female who is 5' '7" & my average weight is 112. lbs.  Due to radiation to the head, my eating habits have changed significantly, cant eat what i use to.  i walk on the treadmill nightly to release dailly stress, walking 4-6 miles on the average. In March 09, I have some blood test run by my doc., the CBC & CMP & Vit blood test indicate all is mostly normal, except for the vit d, in which i had to take mega doses of vit d to bring it up (vitd d was 18.4, PTH was 131) all ok now. Should I be taking oher daily supplements beides the usual daily vit pill & calcium that i take now.
I feel OK, but people tell me i look unhealthy and I should put some weight on.
I get various suggestions from runners who know me, that I should be adding more protein to my diet since I am on the treadmill walking so much.
I guess the questions is..is taking a daily vitamin adequate enough??

thnx for any input
jen      

    
  
Related Discussions
921323_tn?1268679412
Hi Jen,

Generally, other supplements are not typically recommended.  It may be worthwhile to discuss the topic of nutrition specifically with your doctor.  Radiation therapy can definitely cause difficulties swallowing, etc. that can result in poor nutrition in addition to being underweight.  Thyroid abnormalities are also worth ruling out.  Take care!
3 Comments
Blank
Avatar_f_tn
thnx so much for for your comments Dr. .
also in regards to the thyroid,  i am on 200 mcg of synthroid, due to the radiation blowing out the thyroid.  i am schedule to see my onocologist in Aug., i will bring up my (bad) eating habits at that time. :-(

thnx again
jen    
Blank
Avatar_f_tn
I just finished radiotherapy recently for breast cancer however while I was staying at the cancer lodge I did meet others who had radiation to their faces.
Besides swelling, loss of taste was another common side-effect.
Many patients had their food processed so they could swallow.  Many others were also taking a nutrient/ energy rich supplement to keep up their energy intake.

I don't know if that helps but definitely discuss nutrition with your doctor.
August is a long way away if you're still losing weight or having trouble maintaining your current weight.  Be careful, but do what you need to in order to stay well.

J
Blank
1544507_tn?1293634965
A related discussion, Maybe everyone is wrong? was started.
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank